Inclination to sleep and omoprosol

Hi people!good to be back, couldn't get the hang of the new platform and no notifications :-( .

I modified the bed and promised to let you know how I got on. Well I created what looked like a good angle (about 25°) and I admit I had no acid reflux problems. Trouble is I can't sleep on my back so I found lying on my side with this quite pronounced angle gave me pain in the ribs which became such that I had to revert to three pillows. Since reverting back no more rib pain but a few acid reflux probs, seems one or the other.

Regarding omoprosol I take one 20 mg tablet each night but would like to stop as I hear that long term it doesn't do you any good and in the short term I keep wondering how the stomach can work properly if I keep stopping its natural function. An suggestions on how to reduce it.


9 Replies

  • I am now 4 years post Ivor Lewis and had lots of problems with vomiting and reflux for 3 years. Touch wood, things have now improved but I still have to be careful and not forget that my insides are not normal! I have been taking two 20mg omeprazole tabs morning and evening since my op and I shouldn't worry too much about this, they are there afterall to counter excess acid. I bought an adjustable bed and used to raise it very high dreading reflux in the night and fully understand the problems you are having, Again, touch wood, I can now sleep ok with 2 pillows and the bed only raised a couple of inches! I used to take lots of Gaviscon during the day and especially before going to bed but now don't even need this. So things have improved with time. I ony drink decaffeinated tea and NO COFFEE during the day and I don't eat anything after 6pm, only suck sweets and sip cold drinks (in moderation) after this. I hope this helps so stick with it and good luck for the future.

  • Hi Alphagista,

    I,m two and a half years post op. Like yourself i've raised the head of my bed and make a ramp with three pillows. Since the op i've taken Omeprazole nightly. I was told that the medication was used simply to prevent EXCESS acid reflux whilst in the vunerable position of lying down and there is little chance of damage through long usage.

    Hope this helps.


  • My thanks to Racy & Sensus for their response to my worries about taking omeprazole (about time I got the spelling right).It's hard to imagine how these drugs work without stopping the proper digestion process taking place, but hearing from long term takers helps.

  • Omeprazole is a proton pump inhibitor (like lansoprazole) and it works by switching off the mechanism that creates stomach acid. It works very well, and is frequently used for all sorts of stomach complaints. Not having any (or so much) stomach acid does have an effect however, and it probably changes the bacteria within the gut, and may, just may, make some people more prone to infections that cause diarrhoea. It also effects the way that calcium is absorbed, therefore creating a long-term issue about bone strength for some people. If you stop taking omeprazole you might at the very least get a 'bounce' effect for a couple of weeks and feel extra acid. Some people who try to stop do find that they really do need it.

    There are some people who believe that the way that the digestion system ferments undigested food is a key issue for the way that acid gets propelled up into the 'oesophagus'. They therefore recommend a diet called FODMAP. This might reduce people's dependence on PPIs a bit, but perhaps not completely.

    I suspect that having an oesophagectomy probably means having to be on omeprazole indefinitely. If it counteracts the reflux it is a benefit worth enjoying. Sometimes people find switching to another PPI is worthwhile. Sometimes the reflux is bile, not acid, and therefore if a PPI is not having the desired effect, this might be why.

    Do not forget that your digestion system is now very unusual because of the surgery, and that omeprazole is basically a safe drug that is used by millions. So whilst any medication is liable to have side effects, do not take things too much out of proportion on the basis of what other people say, and ask your doctor if you are really worried about it.

  • Many thanks for your reassuring and comprehensive comment.

  • Hi.

    I am fifteen months post op.

    Two months after having some issues with smelly burped and a upset tummy for a couple of weeks my GP changed my PPI. He prescribed Ranitidine, a predecessor to omeprazole ( have posted this before). This change has been good for me and having read comments from others I feel I am coping very well. However I was one morning sick which I now think cleared a long term bug in my remaining stomach.

    With regard to the comments re sleeping I have a good quality V pillow which together with a wedge enables me to sleep well in a near sitting up postion.

  • Hi Quince

    Thanks for your comments. I. Wasn't having particular problems with the omeprazole but as I said before I was concerned with the long term effects and whether it interfered with the stomachs normal digestive process.

    I would be interested to know if you able to sleep on your side with an adjustable bed. The 'w' formed is fine when sleeping on your back but what about on your side?

    I've tried the 'v' pillow but I think the one I bought was too soft to be much good.

    This week hasn't been that good for acid and strange aches and pains but it has been busy with visits to opticians , hospital and dentist which has more than I am used to and probably upset the system:-(.

    All in all after 7 months from the op not too bad.

  • Hi Alphagista,

    As I said I have a foam wedge then a pillow then the v pillow

    I do lay on my right side some times during the night

    I lay with my head into the the v pillow

    It does come back to bite me some times and makes me cough and my right side aches where my ribs are missing from the op.

    This has only happened in the last few months

    And I am 15 months post op.

    So things do get better with time.

  • Hi Quince

    Thanks for that and the very best for the future:-)

You may also like...